I am almost four months post-op and the dark areas still very visible. How can I tell if they are bruise stains or dark pigmentation? Would they be treated differently? Hydraquinone cream just irritates the area. Surgeon suggested CO2 Laser treatment. Can it make the problem worse? I've read some scary things about laser treatment side effects which can include even more hyperpigmentation. I'm very depressed. Is there a chance they will go away in a couple of months on their own?
What Treatments Are Best for Hyperpigmentation Under Eyes Post Facelift?
Doctor Answers (14)
Hyperpigmentation under eyes after facelift
You are right that laser treatment can cause problems also. Hydroquinone products can sometimes be helpful, but have to be used carefully to prevent lightening of surrounding skin.
Dark Circles under eyes following a facelift
it is difficult to give you a clear answer as to what may be causing the darkness around your eyes without a picture. Sometimes bruising following a facelift can stimulate the pigment producing cells to make a bit more pigment. It would be unusual to see this with a facelift in the lower eyelids unless other procedures were involved or the facelift involved a composite lift or some kind of technique around the eye. This can be helped to resolve quicker with retin-A and hydroquinone but usually will resolve on its own. it may take even up to 8 or 9 months.
Hyperpigmentation can be really stubborn.
Well I deal with this issue frequently, I have performed over a thousand resurfacings at the same time that I have done my face lifts. I believe in the resurfacing and I have battled some very stubborn Hyperpigmentation. Certain ethnicity's need to be careful with deep laser resurfacing. Orientals, Mediterraneans, and Afro-Americans should be cautious. With that said I currently use a skin lightener that is fairly unusual, it contains Kojic Acid, abutting, and bear berry. We have it compounded locally. Additionally, I post operatively used Broadband light with a 510 filter, these two modalities have help me to manage this difficult but treatable condition.
You might also like...
Did you have eyelid surgery with your facelift?
It is improbable that your dark circles are related to pigment associated in some way with your surgery. Hydroquinone or any other skin bleacher is unlikely to be of any benefit except to the people filling your prescription. You have not provide any photographs and generally a personal examination is needed to truly understand your issues. However, most dark circles of the lower eyelid have nothing to do with extra pigment and everything to how thin the lower eyelid skin is. Lining this very thin skin is a red muscle called the orbicularis oculi muscle. Light entering the skin is absorbed by this muscle so the skin above the muscle looks darker than the top of the cheek where light entering the skin is reflected back to the skin by a thick layer of yellow fat. Laser resurfacing creates a layer of scar tissue under the skin. This scar does a better job of reflecting light but this is a pretty severe punishment for this issue. The simplest approach that is also going to help any hollowness is Restylane filler in the dark circle. Please understand this treatment must be done by someone who is highly experienced and cannot just be placed, it needs to sculpted-easier said than done.
Hyperpigmentation After Eyelid Surgery
Early hyperpigmentation of the lower eyes is common after surgery due to the bruising from the facelift or eyelid surgery. It usually subsides in 7-10 days. If it persists one can consider using hydroquinone treatment in this area until it is gone completely.
Hyperpigmentation Under Eyes Post Facelift
Although it is hard to tell without seeing your pictures what you are describing is possibly hemosiderin staining and will not respond to bleaching agents or CO2 laser. Use of a Q switch laser is your best bet.
I would try a new bleach cream called elure, or hydroquinone in 2% strength by La Roche. I have yet to see someone sensitive to it. Just apply a bit with a Q-tip and a thin film once a day will help. You can also consider Kojic acid 2% and evaluate that. Also, you should be using a SPF 30 or more under your eyes.
This doesn’t typically happen, but there are some lasers that can be effective for this purpose and getting rid of the hyperpigmentation you are experiencing.
Hyperpigmentation treatment results and options after facelift
Four months and hyperpigmentation, you can do intense pulse light to get some of the deeper pigmentation. Warmth and cold compresses alternating can be of some assistance. Exercise will get your blood flow going and possibly help this situation. Other options instead of laser resurfacing include, topical lightening creams, serial chemical peels. It depends on the level of pigmentation. If it is deeper you need to do intense pulse light or other pigment attacking lasers. For more superficial pigmentation surface treatments include chemical peels, topicals, and laser resurfacing.
Thanks for reading, Dr Young
Dark areas in skin after Face Lift
The dark areas, or stains in the skin, after a Face Lift can be caused by the hemosiderin pigment in red cells. Bleeding into the tissues, during any surgery, leaves deposits of red cells. When these red cells are removed, by the body, they burst releasing hemosiderin pigment that can stain the skin. While these stains can, in rare instances, can be permanent most resolve (last longer in darker pigmented skin) within a year.
The stains are within the dermis, of the skin, so a deeper chemical peel or Laser resurfacing would most likely be required to remove the skin to that depth while removing the pigment. The rule, of thumb, is to allow the skin to heal for 1 year after a Face Lift before aggressively resurfacing the face with peels or Lasers to avoid skin healing issues after the resurfacing.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.